Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at May 1, 2018, 4:04 PM PDT for Mariposa County, California. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2018, 4:04 PM PDT (23:04 UTC)
- Expired
- May 1, 2018, 5:12 PM PDT
- In force
- 68 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Mariposa County, CA
The radar
The San Joaquin Valley radar (KHNX), 145 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 876 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
575 WGUS56 KHNX 012304 FFWHNX CAC043-020200- /O.NEW.KHNX.FF.W.0007.180501T2304Z-180502T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 404 PM PDT TUE MAY 1 2018 The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... West central Mariposa County in central California... * Until 700 PM PDT * At 402 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Bootjack, Catheys Valley, Mariposa and Jerseydale. Excessive rainfall over the burn scar will result in debris flow moving through the Detwiler Burn Scar. The debris flow can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3771 12008 3759 11979 3738 11994 3753 12020 $$ BSO
2 follow-up statements
357 WGUS76 KHNX 012356 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 456 PM PDT TUE MAY 1 2018 CAC043-020200- /O.CON.KHNX.FF.W.0007.000000T0000Z-180502T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mariposa CA- 456 PM PDT TUE MAY 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM PDT FOR WEST CENTRAL MARIPOSA COUNTY... At 451 PM PDT, Doppler radar indicated that heavy rain has now moved out of the warned area. However, flash flooding remains a threat in the vicinity of the Detwiler burn scar early this evening. This includes the communities of Bootjack, Catheys Valley and Mariposa. Residents in the vicinity of the Detwiler burn scar should be prepared for debris flows, mud floods and areas of flooding. Doppler radar estimates indicate that some areas have received more than two inches of rain during the past hour. The debris flow can consist of rock, mud, vegetation and other loose materials. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3771 12008 3759 11979 3738 11994 3753 12020 $$ KD
488 WGUS76 KHNX 020012 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 512 PM PDT TUE MAY 1 2018 CAC043-020020- /O.CAN.KHNX.FF.W.0007.000000T0000Z-180502T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mariposa CA- 512 PM PDT TUE MAY 1 2018 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL MARIPOSA COUNTY IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. LAT...LON 3771 12008 3759 11979 3738 11994 3753 12020 $$ KD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at May 1, 3:59 PM PDT, 5 minutes earlier.
Area forecast discussion, May 1, 3:59 PM PDT, 5 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 359 PM PDT Tue May 1 2018 .SYNOPSIS...An upper level trough over the west will continue to provide for unsettled conditions with cooler than normal temperatures through Wednesday. There is a chance of showers this evening and Wednesday mainly in the mountains with isolated thunderstorms possible. Dry weather and a warming trend are expected starting Thursday and continuing through the weekend. && .DISCUSSION... Showers and thunderstorm developed over the Mountains and desert early this afternoon. A few of the storms drifted into the foothills and parts of the SJ Valley. The upstream sounding at Reno shows moist and unstable atmosphere and a freezing level near 7400 hundred MSL. An upper level disturbance over the high desert helped initiate convection early today. Another disturbance moving off the Santa Barbara coast kicking off storms over Santa Barbara County. High resolution models indicate rainfall amounts through this evening especially towards the Tehachapi Mountains. The storm activity should diminish overnight as the offshore disturbance moves onshore through S CA tonight, kicking the upper trough over central CA east into San Bernardino County. The atmosphere remains unstable Wednesday with models indicating the most unstable area over the Tulare County Mountains. Thus expect less of a convective storm threat and limited to the South Sierra Nevada and Tehachapi Mountains. A drying trend with cool North flow will prevail Wednesday night into Thursday morning. Medium range models in fair agreement and prog for a ridge in the Epac to build inland first over the PacNW Wednesday night then spread south over CA. This will bring significant warmer temperatures and offshore wind across central CA for the latter part of the week. The heat may be curtailed late during the weekend as a cooler onshore westerly flow develops across the west coast due to an upper trough moving over the Pac NW. && .AVIATION... Periods of upslope cloudiness in the Kern and Tulare County mountains will cause areas of IFR/LIFR conditions with local terrain obscuration. Through 06z Wednesday...showers and thunderstorms will increase in coverage and spread over the Sierra and the Kern County mountains and desert areas. A few showers and thunderstorms may also drift over the southern San Joaquin Valley. Otherwise, VFR conditions will prevail across the Central CA Interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... NONE. && public...MV avn/fw...BSO synopsis...MV weather.gov/hanford
In the hours before
Special weather statement, May 1, 2:53 PM PDT, 1 hour 11 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 253 PM PDT TUE MAY 1 2018 CAZ096-012300- Sierra Nevada from Yosemite to Kings Canyon CA- 253 PM PDT TUE MAY 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARIPOSA AND NORTH CENTRAL MADERA COUNTIES UNTIL 400 PM PDT... At 252 PM PDT, Doppler radar was tracking a strong thunderstorm over Buck Camp Ranger Station. This storm was nearly stationary. Half inch hail will be possible with this storm. Locations impacted include... Buck Camp Ranger Station and Ostrander Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3754 11955 3764 11960 3767 11949 3757 11940 TIME...MOT...LOC 2152Z 233DEG 1KT 3760 11950 BSO
Special weather statement, May 1, 3:42 PM PDT, 22 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 342 PM PDT TUE MAY 1 2018 CAZ093-012330- Mariposa, Madera, and Fresno County Foothills CA- 342 PM PDT TUE MAY 1 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARIPOSA COUNTY UNTIL 430 PM PDT... At 341 PM PDT, Doppler radar was tracking a strong thunderstorm 13 miles northwest of Bootjack, or 17 miles southwest of Big Oak Information Station, moving south at 5 mph. Half inch hail will be possible with this storm. This storm will remain over mainly rural areas of west central Mariposa County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3770 12007 3767 11997 3751 12008 3753 12015 TIME...MOT...LOC 2241Z 019DEG 6KT 3760 12006 BSO
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 2:21 PM PDT | Areal Flood Advisory | HNX | Kern | 3 hr |
| May 1, 2:41 PM PDT | Areal Flood Advisory | HNX | Mariposa | 3 hr |
| May 1, 2:53 PM PDT | Special Weather Statement | HNX | Mariposa | 67 min |
| May 1, 3:42 PM PDT | Special Weather Statement | HNX | Mariposa | 48 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.